Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 7:40 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 14, 2018, 8:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mountrail County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:42 PM CDT | HAIL 1.75 | 7 S Blaisdell, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
314 WUUS53 KBIS 150040 SVRBIS NDC061-101-150145- /O.NEW.KBIS.SV.W.0082.180615T0040Z-180615T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 740 PM CDT THU JUN 14 2018 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Central Ward County in north central North Dakota... East central Mountrail County in northwestern North Dakota... * Until 845 PM CDT. * At 740 PM CDT, a severe thunderstorm was located 6 miles southeast of Blaisdell, or 19 miles east of Stanley, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Berthold around 755 PM CDT. Des Lacs around 810 PM CDT. Burlington around 815 PM CDT. Other locations impacted by this severe thunderstorm include Hartland and Tagus. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 1100 PM CDT for north central and northwestern North Dakota. LAT...LON 4821 10220 4837 10209 4846 10138 4801 10138 TIME...MOT...LOC 0040Z 282DEG 34KT 4827 10197 HAIL...1.00IN WIND...<50MPH $$ HOLLAN/CJS
4 follow-up statements
372
WWUS53 KBIS 150051
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
751 PM CDT THU JUN 14 2018
NDC061-101-150145-
/O.CON.KBIS.SV.W.0082.000000T0000Z-180615T0145Z/
Ward ND-Mountrail ND-
751 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL WARD AND EAST CENTRAL MOUNTRAIL COUNTIES...
At 750 PM CDT, a severe thunderstorm was located 5 miles southwest of
Berthold, or 24 miles west of Minot, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 742 PM CDT, golf ball size
hail was reported 7 miles south of Blaisdell.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Berthold around 755 PM CDT.
Des Lacs around 810 PM CDT.
Burlington around 815 PM CDT.
Other locations impacted by this severe thunderstorm include Tagus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4821 10213 4837 10202 4846 10138 4801 10138
TIME...MOT...LOC 0050Z 282DEG 34KT 4825 10182
HAIL...1.75IN
WIND...60MPH
$$
HOLLAN/CJS845
WWUS53 KBIS 150105
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
805 PM CDT THU JUN 14 2018
NDC061-150114-
/O.CAN.KBIS.SV.W.0082.000000T0000Z-180615T0145Z/
Mountrail ND-
805 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOUNTRAIL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4801 10138 4816 10193 4836 10192 4844 10138
TIME...MOT...LOC 0104Z 280DEG 33KT 4823 10162
$$
NDC101-150145-
/O.CON.KBIS.SV.W.0082.000000T0000Z-180615T0145Z/
Ward ND-
805 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL WARD COUNTY...
At 804 PM CDT, a severe thunderstorm was located near Des Lacs, or 15
miles west of Minot, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Burlington around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4801 10138 4816 10193 4836 10192 4844 10138
TIME...MOT...LOC 0104Z 280DEG 33KT 4823 10162
HAIL...1.25IN
WIND...60MPH
$$
HOLLAN/CJS898 WWUS53 KBIS 150127 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 827 PM CDT THU JUN 14 2018 NDC101-150145- /O.CON.KBIS.SV.W.0082.000000T0000Z-180615T0145Z/ Ward ND- 827 PM CDT THU JUN 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH CENTRAL WARD COUNTY... At 827 PM CDT, a severe thunderstorm was located 10 miles south of Berthold, or 21 miles west of Minot, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Burlington and Des Lacs around 845 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 1100 PM CDT for north central North Dakota. LAT...LON 4815 10190 4825 10183 4836 10138 4801 10138 TIME...MOT...LOC 0127Z 254DEG 33KT 4816 10175 HAIL...1.00IN WIND...<50MPH $$ HOLLAN/CJS
859
WWUS53 KBIS 150146
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
846 PM CDT THU JUN 14 2018
NDC101-150155-
/O.EXP.KBIS.SV.W.0082.000000T0000Z-180615T0145Z/
Ward ND-
846 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARD COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire. However,
nickel size hail is still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.
LAT...LON 4815 10190 4825 10183 4836 10138 4801 10138
TIME...MOT...LOC 0145Z 282DEG 34KT 4813 10151
$$
HOLLAN/CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:28 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 14, 7:28 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 728 PM CDT Thu Jun 14 2018 .UPDATE... Issued at 719 PM CDT Thu Jun 14 2018 Updated the POPs with the HRRR Time lapse ensemble which generally increased the POPs central and decreased them west as a dry west windflow moves into the west. Otherwise widespread thunderstorms expected central and far southwest this evening. && .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu Jun 14 2018 A tornado watch has been issued for northwest and north central North Dakota until 11 pm CDT. A severe thunderstorm watch has been issued for most of southwest and south central North Dakota until 11 pm CDT. Short term forecast highlights center around a moderate and enhanced risk of severe weather across western and central North Dakota beginning this afternoon. The storm prediction center had upgraded the severe threat across northern North Dakota into the moderate risk for severe storms. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. This afternoon, an upper level low/trough was located over Alberta/Saskatchewan/western Montana with several upper level shortwave impulses moving northeast across Montana, south central Canada, and into northwestern North Dakota. At the surface, a cold front extended from southeastern Saskatchewan across the northwest corner of North Dakota into eastern Montana. Ahead of the cold front was a surface trough, separating 60sF dewpoints to the east with 40s/50s dewpoints to the west. While a mid-level h700 thermal cap remains in place across central and eastern ND, west and north of the surface cold front the thermal cap weakens. This is why thunderstorms developed this morning and continued into this afternoon along and northwest of the cold front. The storms moved east across the northern tier of counties, the storm's dynamics overcoming any mid-level capping mentioned previously. Regarding the severe threat this afternoon/evening...a potent EML has become established over the northern plains. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to continue across northwestern North Dakota where the cap has eroded near the overspreading height falls and mid-level cooling. The models continue to depict the environment over western and central North Dakota consisting of MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear. This environment will support supercells with large hail and damaging wind gusts. A non- zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. The coverage of convective initiation and discrete storms further south remains less confident due to the increased influence of the capping inversion ahead of the surface trough and cold front. Convection will be more likely along the advancing surface trough and cold frontal axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. By daybreak Friday, the surface cold front should be in the Red River Valley, with drier air moving in behind it. Friday should be a dry day across our area. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms Friday night through Sunday night, especially across southwest and south central North Dakota southeast. The large upper level trough remains over the Pacific Northwest and northern US Rockies through the weekend, then begins to cutoff over Nevada/Idaho, essentially cutting off the stream of upper level impulses streaming northeast towards North Dakota. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. High temperatures should be mainly in the 65F to 75F range Saturday and Sunday through this active weekend period. The possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as the aforementioned western low cuts off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. A slow warming trend ensues with highs reaching the upper 70s and lower 80s by Wednesday, and low to mid 80s on Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 719 PM CDT Thu Jun 14 2018 Hazards to aviation continue to be thunderstorms this evening. A surface low pressure trough with associated cold/warm fronts will be the focus for thunderstorms tonight. Best chance for thunderstorms KMOT-KBIS-KJMS tonight. VFR expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JV LONG TERM...JV AVIATION...WAA
Hazardous weather outlook, Jun 14, 4:06 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 406 PM CDT Thu Jun 14 2018 NDZ031-032-040-152115- Golden Valley-Billings-Slope- 306 PM MDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast to fire in this area late this afternoon and not become severe until they push to the east. In Golden Valley, Billings, and Slope counties the main threats will be hail up to the size of nickels and winds as high as 50 mph, just under severe limits. Severe weather is expected farther north, and east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed as the severe weather should be just to the east. NDZ023-025-033>037-041>048-050-051-152115- Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be damaging wind with a secondary threat of large hail. Slow moving storms will put down very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. NDZ001>005-009>013-017>022-152115- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- 406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be very large hail, damaging winds as high as 80 mph, and tornadoes. A significant tornado is possible. Slow moving storms will put down torrential rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. Martin/King
In the hours before
Local storm report, Jun 14, 5:32 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL PORTAL 49.00N 102.55W
06/14/2018 E2.75 INCH BURKE ND FIRE DEPT/RESCUE
LASTED ABOUT 3 MINUTES. WINDOW DAMAGE IN
TOWN. THE DURATION OF THE HAIL EVENT WAS 3
MINUTES.
&&Local storm report, Jun 14, 5:57 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 6 SE REGENT 46.36N 102.47W
06/14/2018 M0.88 INCH HETTINGER ND STORM CHASER
&&
JP MARTINLocal storm report, Jun 14, 6:10 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 9 E NORTHGATE 48.97N 102.07W
06/14/2018 E1.25 INCH BURKE ND PUBLIC
HALF DOLLAR SIZE HAIL. MPING REPORT.
&&
CJS/MHLocal storm report, Jun 14, 6:21 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 4 S MYLO 48.58N 99.62W
06/14/2018 E2.00 INCH ROLETTE ND PUBLIC
&&
KINGLocal storm report, Jun 14, 7:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 N HETTINGER 46.03N 102.64W
06/14/2018 E0.88 INCH ADAMS ND PUBLIC
HAIL LASTED UNTIL 728 PM CDT.
&&
JP MARTINLocal storm report, Jun 14, 7:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL REEDER 46.11N 102.95W
06/14/2018 E1.00 INCH ADAMS ND PUBLIC
HAIL LASTED A FEW MINUTES. WINDS WITH STORM
35 MPH OR LESS.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:01 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 63 min |
| Jun 14, 7:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 61 min |
| Jun 14, 8:11 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 64 min |
| Jun 14, 8:27 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 63 min |
| Jun 14, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Pierce, Rolette | 62 min |
| Jun 14, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 56 min |
| Jun 14, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 67 min |
| Jun 14, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 38 min |
| Jun 14, 9:34 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 18 min |
| Jun 14, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 33 min |
| Jun 14, 9:59 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 61 min |
| Jun 14, 10:26 PM CDT | Special Weather Statement | BIS | McIntosh | 34 min |
| Jun 14, 10:27 PM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jun 14, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 37 min |
| Jun 14, 11:37 PM CDT | Special Weather Statement | BIS | Dickey | 23 min |
| Jun 15, 12:00 AM CDT | Special Weather Statement | BIS | Dickey | 30 min |
| Jun 15, 12:29 AM CDT | Special Weather Statement | BIS | Dickey | 31 min |
| Jun 15, 2:01 AM CDT | Special Weather Statement | BIS | Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.